Ask a doctor

Blue Tint After Juvederm a Year Later? (photo)

When I turned 30, I noticed my eye hollows sinking deeper causing me to look older and tired...Instead of surgery, I decided to inject Juvederm. I went to a reputable doctor in SF, but I wasn't happy with the results. I looked horrible in pictures (can't put on makeup like women). You can see the extrusions and dark tints making my eyes look weird. I waited a year and the extrusions receded but the tints remained. Will the tints go away?

Doctor Answers (12)

Correction of the under eye bags with filler

+2

Thanks for the question and photos. There appears to be an excess of Juvederm in your under eye hollows, also called the tear troughs. I would recommend having the product dissolved with Vitrase (hyaluronidase) and replaced with Restylane. Restylane is a thinner product than Juvederm and the molecules are less cross-linked, which makes it less likely to be visible as a bluish hue (Tyndall Effect) under the thin skin under the eyes. Elsewhere in the face, I inject Restylane and Juvederm pretty much interchangeably, but in the tear troughs, Restylane is my filler of choice. 

Correction of this area requires a detailed understanding of the anatomy and great technical skill, so be sure to have the treatment done by an experienced injector. 

Best regards,

Dr. Mehta


Bay Area Facial Plastic Surgeon
5.0 out of 5 stars 29 reviews

Blue hue under the eyes after Juvederm injection

+1

The pictures you provided are quite helpful and I agree with your assessment and the timeline is such that at this point it is unlikely that it will resolve and hyalurinodase injections will help resolve the problem, following whcih you should seek treatment with a different volumizing product, like Restylane.

Hratch Karamanoukian, MD, FACS
Buffalo General Surgeon
4.5 out of 5 stars 7 reviews

Tear trough filler

+1

If you are unhappy with your results - and I think I agree with your assessment that there are some blue lumps although online photos are difficult to fairly evaluate - you can simply have some hyaluronidase injected and the unwanted product will dissolve nicely. My preference is Restylane under the eyes - I find Juvederm gets to "puffy" or full. Good luck - I think you will do great with the hyaluronidase injection!

Elizabeth F. Rostan, MD
Charlotte Dermatologist
4.5 out of 5 stars 11 reviews

You might also like...

Juvederm in Tear Trough Problems

+1

   Juvederm in the tear troughs may not be the best choice.  An enzyme can be used to degrade the Juvederm.  Give this a few weeks before switching to Restylane if necessary.

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 237 reviews

Blue tint after filler

+1

Filler in lower lids especially if injected superficially can last a long time. Hyaluronidase can be used to dissolve it.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 18 reviews

Blue Tint After Juvederm

+1

Dear Ranny,

Thanks for sharing your story. As you have read the blue tint is called the Tyndall Effect. I agree with many of the answers posted- you would benefit from a treatment with hyaluronidase to dissolve the Juvederm. I also think that Restylane is a good choice for the tear troughs. That being said, even with Restylane success with tear trough treatment is technique dependent. There are multiple layers of tissue even in that thin, delicate area. One option is to place the filler just over the bone to achieve a natural contour and minimize the chance of pigmentation issues or superficial irregularities. 

 

David Lieberman, MD
Bay Area Facial Plastic Surgeon
5.0 out of 5 stars 5 reviews

Definitely get some hyaluronidase

+1

You've been over-filled!  And you have the Tyndall effect as well, giving you the bluish tint.  Get some hyaluronidase (wydase) injected and this we be corrected immediately.  Good luck!

Jasmine Mohadjer, MD
Clearwater Oculoplastic Surgeon
5.0 out of 5 stars 1 review

Blue tint under eyes after Juvederm

+1

Fillers done under the eyes in general can last longer than when they are done in other areas, because this area simply moves less. While this is good news for those that love their fillers, it's not great news for those like you that don't. The easiest way to resolve the Tyndall Effect, which as the other doctors have stated on here is what you have going on, is with a small amount of hyaluronidase, which will dissolve the superficial Juvederm and take away the blue tint.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 9 reviews

Blue tint from Juvederm

+1

Juvederm in the tear troughs can result in a blue-gray discoloration called the Tyndall effect. This is due to light scattering of the shorter blue wavelength by the injected material. It is more pronounced in the thinner tissues of the tear troughs. Have it dissolved with hyaluronidase and try Belotero or fat grafts.

Peter T. Truong, MD
Fresno Oculoplastic Surgeon
5.0 out of 5 stars 8 reviews

Tear Troughs: Filler Choice and the Tyndall Effect

+1

Thanks for posting your concern. The bluish color you may see under the eyes is called the Tyndall effect.  This is the result of light scattering by the filler material (hyaluronic acid gel, or "HA") when it is very close to the skin surface.  The immediate way of treating this is with a small injection of an enzyme that dissolves the HA -- hyaluronidase, marketed as Vitrase or Wydase. In the future, the choice of fillers for specific areas of the face is really important. Different filler materials have different thicknesses and other properties.  For the tear-trough region (where you have the bluish discoloration), I recommend Restalyne. It is thinner and less likely to cause this issue.  A knowledgeable plastic surgery or dermatology expert can help you with filler choice.

Evan Ransom, MD
Bay Area Facial Plastic Surgeon
5.0 out of 5 stars 46 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.